Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Denver/Boulder, CO

June 7, 2017Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 7, 2017, 5:37 PM MDT for Morgan County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 5:37 PM MDT (23:37 UTC)
Expired
Jun 7, 2017, 6:30 PM MDT
In force
53 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Morgan County, CO

The radar

The Denver radar (KFTG), 107 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS55 KBOU 072337
SVRBOU
COC087-080030-
/O.NEW.KBOU.SV.W.0040.170607T2337Z-170608T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
537 PM MDT WED JUN 7 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morgan County in northeastern Colorado...

* Until 630 PM MDT

* At 537 PM MDT, a severe thunderstorm was located 4 miles east of
  Antelope Springs, or 15 miles northeast of Fort Morgan, moving
  south at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Brush, Hillrose and Snyder. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10347 4019 10348 4028 10369 4052 10370
      4052 10347
TIME...MOT...LOC 2337Z 339DEG 14KT 4045 10364 

HAIL...1.25IN
WIND...<50MPH
 
$$

GIMMESTAD
2 follow-up statements
970 
WWUS55 KBOU 080010
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
610 PM MDT WED JUN 7 2017

COC087-080030-
/O.CON.KBOU.SV.W.0040.000000T0000Z-170608T0030Z/
Morgan CO-
610 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN MORGAN COUNTY...

At 610 PM MDT, a severe thunderstorm was located near Snyder, or 9
miles northeast of Fort Morgan, moving south at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Brush, Hillrose and Snyder. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10347 4019 10348 4028 10369 4041 10370
      4044 10354
TIME...MOT...LOC 0010Z 355DEG 14KT 4033 10364 

HAIL...2.00IN
WIND...60MPH
 
$$

GIMMESTAD
911 
WWUS55 KBOU 080033
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
633 PM MDT WED JUN 7 2017

COC087-080043-
/O.EXP.KBOU.SV.W.0040.000000T0000Z-170608T0030Z/
Morgan CO-
633 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

LAT...LON 4035 10347 4019 10348 4028 10369 4041 10370
      4044 10354
TIME...MOT...LOC 0033Z 339DEG 14KT 4025 10360 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:30 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 7, 3:30 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
330 PM MDT Wed Jun 7 2017

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Wed Jun 7 2017

A few strong storms have developed over Logan County this
afternoon with scattered weaker storms over the northern
foothills. Satellite imagery show shower activity back to the
western Colorado border which must represent the back edge of this
afternoon's short wave disturbance. Several more hours of shower
activity can be expected as instability from this afternoon's
warming is released. The winds aloft are generally weak, resulting
in pulse-like convective development. Decreasing clouds are
expected overnight, after shower activity comes to an end

For Thursday, models are showing additional warming at low and mid
levels which may end up capping a lot of tomorrow afternoon's
activity. The upper ridge axis is still forecast to be over
central Colorado along with surface low pressure. The weak
southeasterly wind field should be in place across eastern
Colorado again, keeping moisture present on the plains. The NAM
and GFS QPF fields keep all showers over the mountains. A few
showers that develop over the mountains and foothills could move
out over the adjacent plains. Will keep the northeast plains dry
for now, since 700 mb temperatures will be in the +12-14C range.
Model soundings show that if the cap can be broken, then
1500-2000 j/kg of CAPE will be available. The other message of the
day will be the warmer temperatures, with highs in the mid 80s
before any showers get going to cool things down.

.LONG TERM...(Thursday night through Wednesday)
Issued at 330 PM MDT Wed Jun 7 2017

By early Friday morning the ridge axis will be centered at 104W
longitude. Winds aloft will be weak and moisture will have been
pushed to the east, with PWATs dropping to 0.5" over the Plains
and about 0.25" over the mountains. Synoptic scale subsidence
area-wide means no chance of rain and mostly clear skies on Friday.
Thickness and 700 mb temps increase significantly throughout the
day, 3-5 degC at 700 mb area-wide so high temps at the surface
should exceed 90 degrees below 6000 feet elevation. Mountains
should see 70s to low 80s.

On Saturday and Sunday the ridge axis shifts further east putting
Colorado in a dry West-Southwest flow. 700 mb temps and thickness
values are similar to Friday's, but look to increase slightly,
supporting 1-3 degF warming at the surface, expecting mid 90s
across the Plains and 70s to mid 80s in the mountains. Sunday's
highs will be similar to Saturday's most areas but afternoon cloud
cover may limit temps a few degrees across the mountains and
adjacent Plains, but the far eastern Plains will likely reach the
mid 90s both days. For now record highs look safe at Denver during
this predicted warm streak, with Friday's record max at 95,
Saturday at 99, and Sunday at 100.

On Monday a Pacific trough moves into the Intermountain West, and
models handle the evolution of the trough in varying ways. They
agree on the general placement of the trough axis, placing it
across central Nevada Monday morning. The net result is that
increased SW flow and some synoptic scale lift (via vorticity
advection aloft) should result in increasing showers and
thunderstorm chances across the mountains starting Monday
afternoon and with better chances Tuesday. Current thinking is
that the trough will move across Wyoming on Tuesday, resulting in
a dry downslope flow across the Plains and no chance of
precipitation Monday or Tuesday. Thickness and 700 mb temps
Monday should be decreasing area-wide, and with some afternoon
cloud cover temps should remain below 90 degrees on Monday other
than the far NE Plains. After the trough axis swings by Tuesday,
cold advection in the low to mid levels should result in cooler
high temperatures area wide, with mid 70s across the Plains and
mid 50s to mid 60s in the mountains.

Wednesday looks dry area-wide and with a flat ridge and westerly
flow aloft, resulting in seasonably warm temperatures around 80
degrees across the Plains and 60s to low 70s in the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 330 PM MDT Wed Jun 7 2017

Showers and thunderstorms will move over the Denver metro area
over the next few hours and then dissipate/move eastward. Small
hail, gusty winds and brief rain can be expected as storms move
across the airports. Decreasing clouds are expected overnight as
winds return to southerly. Another round of storms will be
possible Thursday afternoon as the warm, moist airmass remains in
place over northeast Colorado. VFR conditions should prevail
except during thunderstorms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Schlatter
AVIATION...Dankers
Hazardous weather outlook, Jun 7, 10:37 AM MDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1037 AM MDT Wed Jun 7 2017

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1037 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and higher terrain in the early afternoon, and then
move east and southeast across the plains through the afternoon.
A few of these storms may become severe with large hail and
damaging winds. Due to higher moisture levels today, heavy rain
can also be anticipated with the thunderstorms. However, storms
will be moving faster today, so the overall flood threat is low.
A weak upper level disturbance moving over the northern half of
the state this afternoon along with more westerly flow at upper
levels will drive the additional storm activity today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered high-based thunderstorms are expected over the high
terrain Thursday, with a slight chance of storms over the plains.
The main impact with these storms will be strong outflow winds.
Conditions will be getting warmer and drier through the weekend to
increase fire weather concerns. Winds will be increasing through
the weekend as a large weather system spins over the Pacific
Northwest. This system is expected to push over the Northern
Rockies Monday, which will bring a slight chance of thunderstorms
over Northern Colorado Monday and Tuesday.

Temperatures through Sunday are expected to be well above average
with readings in the mid 90s on the plains by Saturday. This will
enhance snowmelt in the high country and increase river flows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm across the plains.

In the hours before

Special weather statement, Jun 7, 3:21 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Denver CO
321 PM MDT WED JUN 7 2017

COZ040-072200-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
321 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENVER AND
SOUTHWESTERN ADAMS COUNTIES UNTIL 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Denver International Airport, or 12 miles northeast of
Denver, moving southwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Denver, northwestern Aurora, eastern Commerce City and
southwestern Denver International Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3987 10479 3984 10468 3972 10470 3979 10488
TIME...MOT...LOC 2120Z 027DEG 3KT 3983 10477

BOWEN
Special weather statement, Jun 7, 3:36 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Denver CO
336 PM MDT WED JUN 7 2017

COZ035-072200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
336 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm over
Estes Park, or 25 miles southwest of Fort Collins, moving southeast
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estes Park and Glen Haven.

LAT...LON 4037 10526 4022 10545 4026 10549 4027 10548
      4029 10550 4030 10546 4033 10547 4033 10548
      4030 10549 4032 10550 4031 10554 4034 10555
      4031 10555 4035 10559 4046 10545
TIME...MOT...LOC 2136Z 304DEG 13KT 4036 10549

BOWEN
Local storm report, Jun 7, 4:10 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             5 S STERLING            40.58N 103.21W
06/07/2017  E1.00 INCH       LOGAN              CO   PUBLIC

&&

KBOWEN
Special weather statement, Jun 7, 5:04 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Denver CO
504 PM MDT WED JUN 7 2017

COZ045-072345-
Central and East Adams and Arapahoe Counties CO-
504 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARAPAHOE AND
SOUTHEASTERN ADAMS COUNTIES UNTIL 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Leader, or 35 miles southwest of Fort Morgan, moving
east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shamrock.

LAT...LON 3972 10412 3984 10411 3991 10371 3969 10371
TIME...MOT...LOC 2304Z 269DEG 20KT 3979 10407

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:19 PM MDTSpecial Weather StatementBOULincoln41 min
Jun 7, 2:39 PM MDTSevere Thunderstorm WarningBOULogan31 min
Jun 7, 3:08 PM MDTSevere Thunderstorm WarningBOULogan52 min
Jun 7, 3:21 PM MDTSpecial Weather StatementBOUDenver39 min
Jun 7, 3:36 PM MDTSpecial Weather StatementBOUBoulder24 min
Jun 7, 4:06 PM MDTSevere Thunderstorm WarningBOULogan54 min
Jun 7, 4:32 PM MDTSevere Thunderstorm WarningBOULogan58 min
Jun 7, 4:52 PM MDTSevere Thunderstorm WarningBOUWeld21 min
Jun 7, 4:57 PM MDTSevere Thunderstorm WarningBOUWashington48 min
Jun 7, 5:04 PM MDTSpecial Weather StatementBOUAdams41 min
Jun 7, 5:31 PM MDTSevere Thunderstorm WarningBOULogan44 min
Jun 7, 5:43 PM MDTSevere Thunderstorm WarningBOUWashington47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.